I monitor the ASCLS Consumer Forum regularly for hemostasis-related questions from patients and health care providers. The forum receives an average of 50 questions a day, typically five that have to do with coagulation. I’m amazed at how active the forum is, and at the energy and expertise of the ASCLS volunteers who answer questions. One thing that may not get factored into the statistics is the number of follow-up e-mails generated by the initial answer, and the positive relationships that arise between questioners and ASCLS experts.
Nearly all the hemostasis questions have to do with Coumadin dosage and the INR. It comes as no shock that there is so little information provided, and so much misinformation. Here is a case that came my way yesterday via Dr. Louanne Lawrence at the Louisiana State University Medical Center. I’ve fictionalized (obfuscated) the question to protect the questioner’s identity…
I recently had a DVT and was released from the hospital when my Coumadin dosage was 2 mg/day and my INR was 2.5. After a week on the same dosage, my INR was 1.3 so my doctor raised the dosage to 5 mg/day. The new INR was 1.7, so we again raised the dosage to 7.5 and my INR remains at 1.8. Is it possible to develop “Coumadin tolerance?” Do I risk another DVT?
In answer, I know of no reports referencing “acquired Coumadin tolerance,” but my experience in talking to patients during initial Coumadin therapy is that it takes weeks or months to achieve stable dosing and INRs, though I don’t know why this should take so long. Of course, diet and drugs have a profound effect, and your physician or anticoagulation clinic professionals will need to review these issues with you.
Coumadin resistance is an additional issue. There are a few patients who require doses exceeding 25 mg/day to achieve a therapeutic INR. This appears to be an inherited trait, and at least one resistance polymorphism has been identified, though no reference labs are offering the test just now. In some patients it seems nearly impossible to hit the target INR.
The low INR does indeed mean the patient risks a secondary event, and if Coumadin does not hit the target, it is necessary to switch to, and endure the discomfort of daily fondaparinux or enoxaparin injections. Fortunately, we can anticipate some new oral antithrombotics in the next few months.
I invite our participants to add a comment from experience here. Geo.
No comments here.